A little over 2 mos since non medicated stent placement after having heart attack. 95% bocked left artery. 55 yrs old. No further heart damage, one artery heart disease, no other noteworthy blockage in other vessels. Have seen all the pictures and still puzzles me why that one vessel was so blocked and others nil. I was in at noon and out by 3 p.m. next day and felt fine. I've had 1 month follow up and they say everything seems to be fine and I should watch for similar original pain I had when I called 911 (I'm so glad I did not hesitate) which could mean early restenosis. Original pain was a squeezing feeling, increasing pain in L shoulder into arm and on my way with paramedics, experienced profuse sweating and nausea (dry heaves). Now I notice some continual dull pain. Also feel this dull pain when I bend over. Should I take the nitro I was given to see if pain goes away? I walk several miles (3 to 6) everyday with no pain. BP & HR are very good. Cholesterol (LDL) 79. Eating extremely healthy w/at least 8 hours sleep daily.Also, 2 days ago I felt heart missing beats....could even tell when looking at blood pressure monitor as it seemed to skip. Is this normal? This has stopped. I go in approx. Jan. for check up. This is an HMO and need to know what to ask and be concerned with. Will they be doing another check for any restenosis? Is this the dye test? Don't know what to expect or ask for. Cholesterol 79 too. I will be on continual lifetime lisinopril 2.5 mg once daily, metopolol 12.5 mg BID, simvastatin 40 mg @ bedtime. I've also been prescribed clopidogrel (Plavix) for only 90 days then I'm to stop this medication. I ask around and everyone I speak to say they continue to take Plavix after 3 months. Needless to say I'm concerned and would like other opinion as to whether I should stop it or not and wonder why I was not given a medicated stent also. Would you please be so kind as to address my concerns.
I'd take the Nitro. If the pain goes away, you have a very good idea what is happening. Restinosis (blockages occuring again) occur in about 10% of cases. In any case, I'd call the Cardiologist. I've got a chest full of stents and that dull pain for me is a big clue that I've got troubles.
I didn't know that they were using unmedicated stents nowadays. Your HMO could argue their case to not pay for a drug eluting stent (DES) based upon a clinical test that showed thrombosis seemed to be more prevalent in drug eluting stents. This science can get very complicated due to the injury to the artery that occurs during each stent insertion. These stents are inflated to around 235 psi and are pressed into the walls of the artery.
A DES cost much more than the bare metal, I do believe. I am sure that this angers you, but in the end, it may be the best?
A bare metal stent is subject to faster scar tissue formation, but less susceptible to thrombosis >6 months down the road, compared to a drug eluting stent, per one trial I believe. Sirolimus and paclataxal are the 2 drugs that the DES are lined with. They are anti-tumor like drugs and help prevent scar tissue from forming, but may increase the chance for thrombosis later on in the DES, according to some studies I read this afternoon, because they lengthen the healing process. DES thrombosis is especially more frequent if anti-platelet therapy is not continued for 12 months or longer.
You certainly need to continue the Plavix for at least a year. If you can tolerate aspirin, please, please take one 325 dose per day with the Plavix. Believe you me, this is the very latest, standard treatment in an ever changing arena. You can take less aspirin per day, and realize that the combination of Plavix and aspirin increase your chance of gastro problems.
The last time I checked the web sites of the 2 stent manufacturers in the US, their recommendations were for the recipient of their stents to take Plavix and aspirin for at least a year.
Any stent can restenose in a very short while, as in days. As Flycaster says pay close attention to the dull ache radiating from your chest. Our hearts, as you already know, try to warn us of an artery, or stent, slowly or otherwise going closed. I have 5 stents and 2 are due to restenosis. All are DES.
Yes, take the nitro and see if the pain stops. This is a good test of whether your stent is restenosing, or you are developing another blockage, G-d forbid.
I also read today that statins help to stop restenosis, so keep up the simvastatin if you can.
As far as to why only one vessel disease, I could only guess that somehow you obtained an injury, or inflammation at that specific location in the wall of your artery. This "pimple" continued to fill with crud and grow until it almost done you in :( Remember that most plaque or blockages form WITHIN the wall of the artery, not in the area where the blood flows, which is called the lumen.
At your checkup, if you do not complain of angina, most likely they will say how ya doing, here are your prescriptions and goodbye.
Take great care and watch for the signs and symptoms,
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.